Nebraska, 2009

Strong Wind in Nebraska, March 5, 2009

March 5, 2009 · NWS CYS · 1 event in 1 county or zone

A cold front brough a period of strong winds to parts of the Nebraska panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A cold front brough a period of strong winds to parts of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 5, 11:22 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 5, 11:22 AM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1122 AM MST THU MAR 5 2009

.UPDATE...SURFACE PRESSURE GRADIENT HAS INCREASED AHEAD OF THE
PACIFIC COLD FRONT AND REMAINS TIGHT BEHIND THE FRONT INTO THE
EARLY EVENING. WINDS HAVE BEEN GUSTING TO OVER 60 MPH IN SOME
LOCATIONS IN THE SOUTHEAST WYOMING PLAINS SINCE 1530Z AND WILL
REMAIN STRONG THROUGH MID AFTERNOON. IN ADDITION...WINDS WERE
GUSTING TO BETWEEN 30 AND 40 MPH OVER THE WESTERN NEBRASKA
PANHANDLE. IN A RECENT FORECAST HAVE INCREASED WIND SPEEDS FOR THE
REST OF THE DAY AND ISSUED A HIGH WIND WARNING FOR PARTS OF
SOUTHEAST WYOMING UNTIL 22Z. HAVE ALSO POSTED A WIND ADVISORY FOR
THE PANHANDLE FROM 18Z TO 01Z. SNOW WAS FALLING OVER THE SNOWY
RANGE THIS MORNING ASSOCIATED WITH THE FRONT AND A SHORTWAVE
TROUGH MOVING ACROSS THE CENTRAL ROCKIES. MADE OTHER FINE TUNING
CHANGES TO THE FIRST PERIOD OF THE FORECAST IN A RECENT FORECAST
UPDATE.

.FIRE WEATHER...STRONG WEST WINDS WILL OCCUR THROUGH EARLY EVENING
ACROSS FAR SOUTHEAST WYOMING AND WESTERN COUNTIES IN THE
NEBRASKA PANHANDLE. WINDS ACROSS THE WYOMING PORTION WILL BE 30 TO
40 MPH WITH GUSTS UP TO 60 MPH...AND IN THE NEBRASKA COUNTIES
WINDS WILL BE 25 TO 35 WITH GUSTS 45 TO 50 MPH. AS OF
18Z...RELATIVE HUMIDITY VALUES ACROSS MUCH OF THIS AREA REMAIN 20
TO 40 PERCENT. WITH FRONTAL PASSAGE THIS AFTERNOON...TEMPERATURES
WILL MODERATE WITH LITTLE FURTHER INCREASE THROUGH THE AFTERNOON
AND RH VALUES WILL MODERATE AS WELL. SOME LOCAL SPOTS ACROSS THE
SOUTHERN PANHANDLE WILL SEE RH VALUES DIP INTO TEENS BUT THIS IS
NOT EXPECTED TO BECOME WIDESPREAD.

&&

.PREV DISCUSSION... /ISSUED 300 AM MST THU MAR 5 2009/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
WINDY CONDITIONS WILL PERSIST ACROSS MUCH OF THE AREA
TODAY.  SW FLOW WILL BE ALOFT TODAY AS A SERIES OF DISTURBANCES IN
THE FLOW MOVE ACROSS THE AREA.  THE STRONGEST DISTURBANCE WILL MOVE
INTO SD THIS EVENING.  A FRONTAL BOUNDARY WILL MOVE ACROSS THE AREA
TODAY RESULTING IN COOLER TEMPERATURES THAN THE LAST SEVERAL
DAYS...BUT TEMPS WILL STILL BE ABOVE NORMAL FOR THIS TIME OF YEAR.
SOME MID LEVEL MOISTURE WILL MOVE OVER THE AREA TODAY AND WILL KEEP
A CHANCE OF SNOW ACROSS CARBON COUNTY.  THE SNOWY RANGE WILL LIKELY
PICK UP A FEW INCHES OF SNOW BY EVENING.  FOR TONIGHT...THE SW FLOW
WILL CONT ALOFT AS AN UPPER TROUGH DEEPENS ACROSS THE WESTERN U.S.
WITH THE NORTHERN AND SOUTHERN BRANCHES BECOMING IN PHASE WITH EACH
OTHER.  ON FRI...SW FLOW WILL CONT ALOFT AS ANOTHER DISTURBANCE
MOVES ACROSS THE CWA.  THE MAIN UPPER TROUGH AXIS WILL EXTEND FROM
WRN MT TO SRN CA.  PRECIP WILL START WEST OF THE LARAMIE RANGE IN
THE MORNING AND WILL SPREAD EAST OF THE LARAMIE RANGE BY AFTERNOON.
PRECIP WILL BE IN THE FORM OF RAIN EAST OF THE LARAMIE RANGE FRIDAY
AFTERNOON BUT WILL CHANGE TO SNOW DURING THE EVENING AS ANOTHER COLD
FRONT ASSOCIATED WITH THE DISTURBANCE MOVES ACROSS THE FORECAST
AREA.  MOIST UPSLOPE FLOW WILL DEVELOP OVER THE AREA AFTER THE
FRONTAL PASSAGE AND FAIRLY DEEP MOISTURE WILL BE OVER THE CWA BY
LATE FRI NIGHT.  SNOWFALL AMOUNTS FRIDAY NIGHT WILL BE UP TO 5 OR 6
INCHES IN THE MTNS...WITH AN INCH OR TWO IN SOME AREAS AT THE LOWER
ELEVATIONS...ESPECIALLY ACROSS THE NORTHERN ZONES.  HIGH
TEMPERATURES WILL BE AROUND 5 DEGREES ABOVE NORMAL TODAY AND AROUND
5 DEGREES BELOW NORMAL ON FRIDAY.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
SATURDAY WILL BRING AN END TO THE WEEK-LONG PERIOD OF ABOVE
NORMAL TEMPERATURES. THIS WILL OCCUR AS THE UPPER LOW CURRENTLY OFF
THE COAST OF SAN FRANCISCO IS WRAPPED EASTWARD AND INTO THE LARGER
SCALE TROUGH CURRENTLY OVER BRITISH COLUMBIA. THESE TWO FEATURES
WILL MERGE ALONG THE FRONT RANGE OF SOUTHERN WYOMING AND NORTHERN
COLORADO EARLY SATURDAY WITH SURFACE CYCLOGENESIS OCCURRING ACROSS
EASTERN COLORADO. THIS WILL SUPPORT INCREASED PRECIPITATION
CHANCES ACROSS THE FORECAST AREA SATURDAY WITH THE MID-LEVEL LOW
EXPECTED TO BE OVER THE SOUTHERN NEBRASKA PANHANDLE. TEMPERATURES
ARE EXPECTED TO REACH THE UPPER 30S AND LOWER 40S...SO MOST AREAS
CAN EXPECT ANY PRECIPITATION TO MIX RAIN AND SNOW AT LEAST BRIEFLY
DURING THE AFTERNOON HOURS. ACCUMULATING SNOWFALL CAN BE EXPECTED
DURING THE SATURDAY PERIOD IN THE HIGHER TERRAIN OF THE SNOWY AND
SIERRA MADRE RANGES.

THE EUROPEAN AND GFS MODELS CONTINUE TO SHOW GOOD AGREEMENT SUNDAY
WITH A RETURN TO NEAR NORMAL TEMPERATURES EXPECTED. THE WARMER
TEMPERATURES WILL RESULT FROM A SHORT-WAVE UPPER LEVEL RIDGE WHICH
WILL MOVE OVER WYOMING. THIS FEATURE WILL DEVELOP AHEAD OF THE
NEXT BATCH OF UPPER LEVEL ENERGY WHICH WILL IMPACT THE REGION
EARLY NEXT WEEK. THE NEXT STORM SYSTEM IS CURRENTLY LOCATED OVER
THE BERING STRAITS AND APPEARS TO BE WELL MODELED BY THE GFS AND
EUROPEAN MODELS. THIS WILL LEAD TO A COOLING TREND AND INCREASED
PRECIPITATION CHANCES ACROSS THE AREA MONDAY AND TUESDAY. TUESDAY
WILL BE THE COOLEST DAY OF THE PERIOD WITH NORTHERN AND WESTERN
PORTIONS OF THE AREA STRUGGLING TO REACH THE FREEZING MARK FOR
HIGH TEMPERATURES. HAVE GENERALLY INCREASED PRECIPITATION CHANCES
DURING THE MONDAY AND TUESDAY PERIODS TO REPRESENT GREATER THAN
CLIMATOLOGICAL CHANCES FOR PRECIPITATION. HAVE ALSO INCREASED
PRECIPITATION CHANCES CLOSER TO CLIMATOLOGICAL VALUES FOR
WEDNESDAY...ALTHOUGH MODEL SOLUTIONS SIGNIFICANTLY DIVERGE. THE
GFS INDICATES A RETURN TO NORTHWEST FLOW ALOFT AS A RIDGE BUILDS
ALONG THE PACIFIC COAST...WHILE THE EUROPEAN MODEL SUGGEST A
CONTINUATION OF AN OVERALL TROUGH OVER THE WESTERN UNITED STATES.

AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY AND
TONIGHT...WITH THE EXCEPTION OF PERIODS OF MVFR CONDITIONS IN
SOUTHERN CARBON COUNTY TODAY DUE TO LIGHT SNOW...LOW CIGS AND
VSBYS.  ON FRI...AREAS OF MVFR CONDITIONS WILL DEVELOP WEST OF THE
LARAMIE RANGE DURING THE MORNING AND SPREAD EAST OF THE LARAMIE
RANGE IN THE AFTERNOON AND EVENING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 3 PM THURSDAY FOR WYZ067-WYZ069-WYZ070.
NE...WIND ADVISORY UNTIL 6 PM THURSDAY FOR NEZ001-NEZ002-NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

UPDATE...WEILAND
FIRE WEATHER...RJM
Hazardous weather outlook, Mar 5, 10:56 AM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1056 AM MST THU MAR 5 2009

WYZ067-069-070-061800-
PLATTE-CHEYENNE FOOTHILLS-PINE BLUFFS-
1056 AM MST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON DUE TO THE
PASSAGE OF A PACIFIC COLD FRONT. WINDS WILL BE SUSTAINED AT 30 TO
40 MPH WITH GUSTS TO 60 MPH THROUGH MID AFTERNOON. THE WINDS WILL
SLOWLY DECREASE LATE IN THE AFTERNOON...WITH MUCH LIGHTER WINDS
EXPECTED STARTING THIS EVENING. A HIGH WIND WARNING IS IN EFFECT
FOR THIS AREA UNTIL 3 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY LIGHT SNOWFALL ACCUMULATIONS MAY BE POSSIBLE ACROSS THE
SOUTHEAST PART OF WYOMING FRIDAY NIGHT...AND WILL BE PRIMARILY
BE RAIN ON SATURDAY. ANOTHER STORM SYSTEM WILL AFFECT THE AREA
WITH WIDESPREAD ACCUMULATING SNOW MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-061800-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1056 AM MST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL CONTINUE THROUGH THE EARLY EVENING DUE TO
THE PASSAGE OF A PACIFIC COLD FRONT. WINDS WILL BE SUSTAINED AT 25
TO 35 MPH WITH GUSTS TO 45 MPH DURING THAT TIME. THE WINDS WILL
DECREASE AND BE MUCH LIGHTER STARTING IN THE EVENING. A WIND
ADVISORY IS IN EFFECT UNTIL 6 PM FOR THE WESTERN NEBRASKA
PANHANDLE. THE STRONG WINDS MAY CAUSE LOCAL AREAS OF BLOWING
DUST AND REDUCED VISIBILITIES NEAR FIELDS THROUGH THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY LIGHT SNOWFALL ACCUMULATIONS MAY BE POSSIBLE ACROSS THE
PANHANDLE FRIDAY NIGHT...AND WILL BE PRIMARILY BE RAIN ON
SATURDAY. ANOTHER STORM SYSTEM WILL AFFECT THE AREA WITH
WIDESPREAD ACCUMULATING SNOW MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-060-064>066-068-061800-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-GOSHEN-
1056 AM MST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL AGAIN DEVELOP THIS AFTERNOON ACROSS THE
AREA DUE TO THE PASSAGE OF A PACIFIC COLD FRONT. WINDS BEHIND THE
FRONT CAN BE EXPECTED TO REACH SPEEDS OF 20 TO 35 MPH WITH GUSTS
TO AROUND 50 MPH BEFORE DECREASING BY AROUND 7 PM MST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY LIGHT SNOWFALL ACCUMULATIONS MAY BE POSSIBLE ACROSS THE
SOUTHEAST PART OF WYOMING FRIDAY NIGHT...AND WILL BE PRIMARILY
BE RAIN ON SATURDAY. ANOTHER STORM SYSTEM WILL AFFECT THE AREA
WITH WIDESPREAD ACCUMULATING SNOW MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-061800-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
1056 AM MST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOWFALL IS EXPECTED IN THE SIERRA MADRE AND SNOWY
RANGES TODAY WITH AROUND 3 TO 5 INCHES EXPECTED BY EARLY THIS
EVENING. WINDY CONDITIONS WILL AGAIN DEVELOP THIS AFTERNOON ACROSS
THE AREA DUE TO THE PASSAGE OF A PACIFIC COLD FRONT. WINDS BEHIND
THE FRONT CAN BE EXPECTED TO REACH SPEEDS OF 20 TO 35 MPH WITH
GUSTS TO AROUND 50 MPH BEFORE DECREASING BY AROUND 7 PM MST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACCUMULATING SNOWFALL WILL CONTINUE FRIDAY AND FRIDAY NIGHT ACROSS
MOUNTAIN AREAS WITH 6 TO 10 INCHES OF ACCUMULATION POSSIBLE OVER
THE 48 HOUR PERIOD ENDING EARLY SUNDAY MORNING. VERY LIGHT
SNOWFALL ACCUMULATIONS MAY BE POSSIBLE ACROSS THE NORTHERN ZONES
FRIDAY NIGHT...BUT PRECIPITATION EAST OF THE LARAMIE RANGE SHOULD
MIX WITH RAIN DURING THE DAYLIGHT HOURS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Mar 5, 8:04 AM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
804 AM MST THU MAR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     SNOW             RAWLINS                 41.78N 107.23W
03/05/2009  M1.0 INCH        CARBON             WY   LAW ENFORCEMENT

            WINDS WERE CAUSING SOME DRIFTING SNOW.

&&

MWEILAND
Special weather statement, Mar 5, 8:22 AM MST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
822 AM MST THU MAR 5 2009

WYZ064-066-067-069-051900-
NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...GARRETT...BUFORD...HORSE CREEK...
WHEATLAND...GUERNSEY...CHEYENNE
822 AM MST THU MAR 5 2009

...LOCALLY STRONG WINDS WILL AFFECT PORTIONS OF SOUTHEAST WYOMING
THROUGH THE AFTERNOON...

WEST OR SOUTHWEST WINDS WILL INCREASE THIS MORNING AND BECOME
LOCALLY STRONG AND GUSTY THROUGH THE AFTERNOON ACROSS INTERSTATE
80 FROM CHEYENNE TO THE SUMMIT...AS WELL AS ALONG INTERSTATE 25
FROM CHEYENNE TO NEAR WHEATLAND. AT 8 AM...MANY LOCATIONS HAVE WINDS
SUSTAINED 20 TO 30 MPH WITH GUSTS TO 45 MPH...WITH LOCALLY
STRONGER GUSTS UP TO 60 MPH NEAR VEDAUWOO. THESE WINDS WILL BECOME
30 TO 40 MPH WITH SOME GUSTS IN EXCESS OF 55 MPH THROUGH THE
MORNING.

MOTORIST IN LIGHT HIGH PROFILE VEHICLES ARE URGED TO BE CAUTIOUS
AND PREPARED FOR LOCALLY STRONG WIND GUSTS IN THESE AREAS.

RJM
Local storm report, Mar 5, 9:46 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
946 AM MST THU MAR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     NON-TSTM WND GST 12 SSE HORSE CREEK      41.25N 105.09W
03/05/2009  M55 MPH          LARAMIE            WY   MESONET

            GUST TO 70 MPH AT 0845L.

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Morrill

When
March 5, 1:00 PM MST to 5:00 PM MST
Where
Morrill forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Strong winds blew off a few shingles from houses in Bridgeport, Nebraska.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149871.